Texas, 2019Winter Weather in Texas, February 28, 2019
February 28, 2019 · NWS SJT · 1 event in 1 county or zone
Freezing drizzle developed in Abilene during the morning hours and resulted in several traffic accidents.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Freezing drizzle developed in Abilene during the morning hours and resulted in several traffic accidents.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Feb 28, 5:48 AM CST, 2 hours 12 minutes earlier.
Area forecast discussion, Feb 28, 5:48 AM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
548 AM CST Thu Feb 28 2019
.AVIATION...
/12Z TAFS/
IFR ceilings will prevail across the terminals this morning,
along with MVFR visibilities due to fog. Ceilings are expected
to lift to an MVFR deck after 18Z, then scatter/lift to VFR after
21Z. Lower ceilings will overspread the terminals again this
evening and overnight, with a return of MVFR/IFR ceilings through
the end of the forecast period.
&&
.PREV DISCUSSION... /issued 423 AM CST Thu Feb 28 2019/
SHORT TERM...
(Today and Tonight)
Widespread stratus remains over the area early this morning, with
temperatures ranging from the mid and upper 20s across the Big
Country, to the upper 30s and lower 40s across far southern
counties. Cool surface ridge will remain over the area this morning
but will begin shifting eastward later this afternoon, with surface
winds returning to a southeasterly direction over western sections.
This will result in cloud cover persisting pretty much all day
across eastern sections, with skies becoming partly cloudy over
westerns sections later this afternoon. Temperatures today will be
quite chilly over eastern sections in closer proximity to the
surface ridge and where cloud cover persists, with highs only in the
mid and upper 40s. Elsewhere, highs will be mainly in the low to mid
50s, with a few readings in the lower 60s over far southwest
sections. Models show a weak disturbance tracking across southern
sections today, which may result in a few light showers developing
and will retain slight POPs south of a Brady to Ozona line.
Southerly winds and low level warm advection develops across the
area tonight, with low clouds re-developing and becoming widespread
after midnight. Could see some patchy drizzle develop mainly over
southeast sections after midnight, otherwise it will be dry and not
as cold tonight, with lows mainly in the 40s.
LONG TERM...
(Friday through Wednesday)
..Arctic air moves in Sunday and Sunday night...
A cold front will move into the Big Country, mainly after
midnight Friday night, moving south to a San Angelo to Brownwood
line around noon Saturday. A secondary surge of Arctic air will
move into the Big Country late Saturday night and move south of
I-10 by late Saturday morning. There is a 20-30 percent chance of
rain Saturday, with a better chance of rain Saturday night as the
secondary surge of colder air moves through. There could be a
brief mixture of rain and freezing rain in the Big Country Sunday
morning, however, mainly trace amounts of rain are expected, as
very cold but drier air moves in. Highs Sunday in the Big Country
will remain in the 30s. Temperatures will be falling for areas
south as Arctic air move in. There will be a hard freeze Sunday
night with lows in the teens across the Big Country and Concho
Valley, and lower 20s along the I-10 corridor. Highs Monday will
be in the lower/mid 30s with lower 40s south. It will be dry with
a warm up Tuesday into Wednesday with temperatures rising to highs
in the mid 50s midweek.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 46 42 76 47 / 5 5 0 5
San Angelo 54 45 80 51 / 10 5 0 5
Junction 57 48 78 55 / 20 10 0 5
Brownwood 45 42 76 51 / 10 5 5 5
Sweetwater 53 43 76 46 / 0 5 0 5
Ozona 64 51 77 54 / 10 5 0 5
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
99/99/24
Hazardous weather outlook, Feb 28, 7:55 AM CST, 5 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
755 AM CST Thu Feb 28 2019
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011400-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
755 AM CST Thu Feb 28 2019
This Hazardous Weather Outlook is for portions of west central
Texas.
.DAY ONE...Today and Tonight
Patchy light freezing drizzle will be possible through mid morning
for portions of the Big Country and Heartland. Although widespread
travel difficulties are not expected, a few icy spots on bridges
and overpasses.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Much colder temperatures will return to West Central Texas for
late in the weekend and early next week. Temperatures will bottom
out Monday morning from the mid teens to lower 20s. In addition, a
little light freezing rain remains possible across the Big Country
Sunday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Winter Weather, Taylor
- When
- February 28, 8:00 AM CST to 12:00 PM CST
- Where
- Taylor forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 32.301, -99.890 (the zone’s center; the record gives no point)
Ice was reported mainly on bridges and overpasses. This resulted in multiple wrecks in Abilene on the Winters Freeway.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 807738.